Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

August 14, 2012Clayton County, Fayette County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 14, 2012, 9:12 AM EDT for Clayton County, Fayette County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2012, 9:12 AM EDT (13:12 UTC)
Expired
Aug 14, 2012, 9:45 AM EDT
In force
33 min
Issued by
NWS Atlanta, GA

Counties Clayton County, GA, Fayette County, GA

The radar

The Atlanta radar (KFFC), 19 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.2 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
546 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

978 
WWUS82 KFFC 141312
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
912 AM EDT TUE AUG 14 2012

GAZ054-055-057-141345-
912 AM EDT TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN FAYETTE...HENRY AND CLAYTON COUNTIES UNTIL 945 AM EDT...

AT 909 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FAYETTEVILLE...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
FAYETTE...HENRY AND CLAYTON COUNTIES THROUGH 945 AM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE TYRONE...SANDY CREEK...
PEACHTREE CITY...FAYETTEVILLE...KENWOOD...INMAN...JW SMITH
RESERVOIR...JONESBORO...BONANZA...IRONDALE...ATLANTA MOTOR
SPEEDWAY...LOVEJOY...EAGLES LANDING...FLIPPEN AND STOCKBRIDGE. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3353 8457 3355 8446 3356 8446 3360 8419
      3337 8417 3336 8459 3351 8460
TIME...MOT...LOC 1312Z 265DEG 18KT 3346 8449

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 14, 7:39 AM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 14, 7:39 AM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
739 AM EDT TUE AUG 14 2012

.SHORT TERM /TODAY THROUGH WEDNESDAY/...
/ISSUED AT 324 AM EDT TUE AUG 14 2012/
UPPER SHORT WAVE ENERGY EMBEDDED IN A LONG WAVE TROUGH THAT
STRETCHES FROM THE GREAT LAKES TO THE NORTH CENTRAL GULF REGION...
HAS SPARKED CONTINUED CONVECTION ACROSS EASTERN AL AND INTO NW AND
WEST CENTRAL GA EARLY THIS MORNING. GFS...NAM...RUC AND HRRR MODELS
HOLD THIS CONVECTION TOGETHER AND BRING AT LEAST SCATTERED SHOWERS
INTO THE ATLANTA METRO AREA AROUND 8-10 AM THIS MORNING. HOWEVER...
CANNOT RULE OUT AN ISOLATED RUMBLE OF THUNDER DURING THE MORNING
HOURS. EXPECT THIS INITIAL CONVECTIVE ACTIVITY TO PUSH EAST AND
SOUTH BUT WEAKEN THROUGH THE MORNING HOURS. THEN A COLD FRONT...
CURRENTLY ANALYZED ACROSS WESTERN TN... WILL PUSH INTO NW GA LATER
THIS AFTERNOON. THIS FRONT WILL PROVIDE THE SPARK FOR A SECOND ROUND
OF CONVECTION... THAT BEGINS ACROSS NORTH GA... THEN SPREADS SOUTH
ACROSS THE ATLANTA AREA DURING THE LATE AFTERNOON TO EARLY EVENING
HOURS. MODEST INSTABILITIES OF 1500-2500 CAPE AND LACK OF STRONG
UPPER SUPPORT SUGGEST THE ASSOCIATED THUNDERSTORMS SHOULD REMAIN
BELOW SEVERE LIMITS... HOWEVER SMALL HAIL AND WIND GUSTS TO 45 MPH
ARE LIKELY WITH THE STRONGER STORMS. EXPECT THESE STORMS TO MOVE
FAST ENOUGH TO THE SOUTH AND SOUTHEAST TO LESSON ANY LOCALIZED FLOOD
THREAT. THE NAM AND GFS ARE IN GOOD AGREEMENT WITH THE FRONT... AND
ARE SLOW PUSHING THE FRONT SOUTH... NOT CLEARING THE ATLANTA METRO
AREA UNTIL SOMETIME WEDNESDAY MORNING. BOTH MODELS STALL THE FRONT
ACROSS CENTRAL GA ON WEDNESDAY... WARRANTING A SLIGHT CHANCE OF
THUNDER THERE THROUGH WEDNESDAY AFTERNOON. OTHERWISE... TOOK A MAV
AND MET BLEND FOR HIGHS AND LOWS THROUGH THE SHORT TERM... WITH
COOLER LOWS EXPECTED ACROSS NORTH GA LATE TONIGHT BEHIND THE FRONT.
DESPITE THE DRIER/COOLER AIR SPREADING INTO THE AREA ON WEDNESDAY
BEHIND THE FRONT... EXPECT DAYTIME HIGHS TO STILL CLIMB INTO THE
UPPER 80S OR LOWER 90S FOR MOST AREAS AS GUIDANCE INDICATES.

39

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
/ISSUED AT 324 AM EDT TUE AUG 14 2012/
EASTERN U.S. REMAINS UNDER THE INFLUENCE OF THE LONG WAVE UPPER
TROUGH THROUGH THE EXTENDED FORECAST PERIOD. TROUGH STARTS OUT
RATHER FLAT AT MIDWEEK BEHIND AN EXITING SHORT WAVE...BUT SHARPENS UP
AND DEEPENS AS WE APPROACH THE WEEKEND. SHOULD SEE ANOTHER MOSTLY DRY
AND MILD BREAK WEDNESDAY NIGHT AND THURSDAY WITH PRECIPITATION
CHANCES INCREASING ONCE AGAIN AS WE HEAD INTO THE UPCOMING WEEKEND.
DEEP UPPER TROUGH DRIVES ANOTHER FAIRLY STOUT COLD FRONT INTO THE
STATE FOR THE WEEKEND. HARD TO TIME THE BEST PERIODS FOR
PRECIPITATION THROUGH THE WEEKEND AS THE FRONT LINGERS AND SHORT
WAVES ROTATE THROUGH THE LONG WAVE TROUGH SO I HAVE KEPT POPS IN THE
CHANCE RANGE FRIDAY THROUGH SUNDAY. SHOULD START TO SEE A BIT OF
BREAK BY MONDAY AS THE FRONT SINKS SOUTH ALLOWING DRIER AIR TO FILTER
IN AND THE UPPER TROUGH AXIS SHIFTS EAST OF THE STATE.

20

&&

.AVIATION...
12Z UPDATE...
AN UPPER DISTURBANCE IS SPARKING THUNDERSTORMS OVER EAST CENTRAL AL
THIS MORNING. TIMING TOOL INDICATES TSTMS WILL PUSH ACROSS THE
ATLANTA AREA TAF SITES BETWEEN 13-15Z THIS MORNING. MAY SEE BRIEF
MVFR CIGS WITH THE HEAVIER CONVECTION... BUT EXPECT MID LEVEL VFR
CIGS TO PREVAIL. A FRONTAL BOUNDARY WILL PUSH INTO NW GA LATER THIS
AFTERNOON WITH SCATTERED CONVECTION DEVELOPING OUT AHEAD DURING MAX
HEATING. MODELS AGREE THIS TSTM ACTIVITY WILL PUSH ACROSS THE
ATLANTA TAF SITES DURING THE LATE AFTERNOON OR EARLY EVENING HOURS.
OTHERWISE... LIGHT SW WINDS THIS MORNING WILL INCREASE TO AROUND
8-10KTS BY 15-16Z...THEN BECOME MORE WESTERLY THIS EVENING AND
OVERNIGHT AHEAD OF AN APPROACHING COLD FRONT. WET GROUNDS AHEAD OF
THE COLD FRONT WILL RESULT IN IFR CIGS BY 09Z TONIGHT. THE DRIER NW
FLOW BEHIND THE COLD FRONT SHOULD CLEAR LOW CLOUDS OUT BY 13-14Z WED.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM TO HIGH ON ALL ELEMENTS.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          90  70  91  67 /  50  30  20  10
ATLANTA         87  70  89  70 /  50  30  20  10
BLAIRSVILLE     82  65  83  60 /  40  30  20  10
CARTERSVILLE    87  67  88  62 /  40  30  20  10
COLUMBUS        90  72  93  72 /  50  30  20  10
GAINESVILLE     85  69  88  67 /  50  30  20  10
MACON           92  71  92  71 /  50  30  20  10
ROME            87  66  90  62 /  50  30  10  10
PEACHTREE CITY  87  68  89  64 /  50  30  20   5
VIDALIA         92  72  92  73 /  50  30  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...39
LONG TERM....20
AVIATION...39
Hazardous weather outlook, Aug 14, 4:00 AM EDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
400 AM EDT TUE AUG 14 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-151000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
400 AM EDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS EXPECTED THROUGH TONIGHT.

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO NORTH GEORGIA BY THIS AFTERNOON. THIS
COLD FRONT WILL SINK SLOWLY SOUTH THROUGH NORTH GEORGIA INTO CENTRAL
GEORGIA OVERNIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE FREQUENT LIGHTNING...HEAVY RAIN...GUSTY
WINDS UP TO 45 MPH AND SMALL HAIL. THE BEST TIME FOR STORMS WILL BE
TODAY THROUGH TONIGHT ACROSS NORTH AND WEST CENTRAL GEORGIA...
SPREADING ACROSS THE REMAINDER OF CENTRAL GEORGIA THIS EVENING
THROUGH TONIGHT.

.DISCUSSION...
MOISTURE CONTINUES TO INCREASE AHEAD OF A COLD FRONT APPROACHING FROM
THE NORTHWEST. A WEAK SHORT WAVE WILL BRING THUNDERSTORMS INTO NORTH
AND WEST CENTRAL GEORGIA THIS MORNING...HOWEVER INSTABILITY REMAINS
LIMITED. BY THIS AFTERNOON THROUGH TONIGHT...THE COLD FRONT MOVES
INTO NORTHWEST GEORGIA AND SINKS SLOWLY SOUTHEAST INTO CENTRAL
GEORGIA AS ANOTHER WEAK TO MODERATE SHORT WAVE SWEEPS THROUGH THE
REGION. INSTABILITY REMAINS MODERATE AT BEST THROUGH THE PERIOD WITH
CAPE 1500 TO 2500 THIS AFTERNOON INTO THIS EVENING...KEEPING THE
CHANCES FOR SEVERE THUNDERSTORMS LIMITED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND MONDAY...WITH
A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Aug 14, 8:50 AM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
850 AM EDT TUE AUG 14 2012

GAZ052>054-056-066>069-078-079-089-090-141315-
850 AM EDT TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 45 MPH WINDS
IN TROUP...TALBOT...SPALDING...PIKE...MUSCOGEE...MERIWETHER...
UPSON...CHATTAHOOCHEE...COWETA...FAYETTE...HARRIS AND HEARD COUNTIES
UNTIL 915 AM EDT...

AT 845 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM NEWNAN TO 6 MILES SOUTHWEST OF COLUMBUS...
MOVING EAST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS TROUP...TALBOT...SPALDING...PIKE...MUSCOGEE...MERIWETHER...
UPSON...CHATTAHOOCHEE...COWETA...FAYETTE...HARRIS AND HEARD COUNTIES
THROUGH 915 AM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE GOAT ROCK LAKE...LAKE HARDING...WHITESVILLE-PINE LAKE...
MOUNTAIN HILL...MULBERRY GROVE...PINE MOUNTAIN-CALLAWAY GARDENS...
ODESSADALE...SAINT MARKS...STOVALL...LONE OAK...SMITHS CROSSROAD...
BAUGHS CROSSROADS...JONES CROSSROADS...BIG SPRINGS AND MOUNTVILLE.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3343 8502 3346 8498 3344 8494 3351 8485
      3350 8461 3346 8462 3346 8438 3336 8440
      3335 8436 3287 8447 3235 8474 3235 8499
      3243 8497 3261 8506 3264 8510 3274 8511
      3276 8515 3278 8513 3287 8519 3343 8529
TIME...MOT...LOC 1250Z 269DEG 22KT 3337 8470 3286 8482
          3243 8504
Special weather statement, Aug 14, 9:12 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
912 AM EDT TUE AUG 14 2012

GAZ054-055-057-141345-
912 AM EDT TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN FAYETTE...HENRY AND CLAYTON COUNTIES UNTIL 945 AM EDT...

AT 909 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FAYETTEVILLE...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
FAYETTE...HENRY AND CLAYTON COUNTIES THROUGH 945 AM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE TYRONE...SANDY CREEK...
PEACHTREE CITY...FAYETTEVILLE...KENWOOD...INMAN...JW SMITH
RESERVOIR...JONESBORO...BONANZA...IRONDALE...ATLANTA MOTOR
SPEEDWAY...LOVEJOY...EAGLES LANDING...FLIPPEN AND STOCKBRIDGE. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3353 8457 3355 8446 3356 8446 3360 8419
      3337 8417 3336 8459 3351 8460
TIME...MOT...LOC 1312Z 265DEG 18KT 3346 8449

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:11 AM EDTSpecial Weather StatementFFCBartow, Carroll, Haralson, Heard, Paulding, Polk79 min
Aug 14, 8:50 AM EDTSpecial Weather StatementFFCCoweta, Fayette, Harris, Heard, Meriwether, Muscogee and 1 more25 min
Aug 14, 9:14 AM EDTSpecial Weather StatementFFCTalbot31 min
Aug 14, 9:17 AM EDTSpecial Weather StatementFFCPolk28 min
Aug 14, 3:04 PM EDTSpecial Weather StatementFFCMarion41 min
Aug 14, 3:10 PM EDTSevere Thunderstorm WarningFFCMacon, Marion, Schley, Taylor50 min
Aug 14, 3:16 PM EDTSpecial Weather StatementFFCStewart44 min
Aug 14, 3:42 PM EDTSevere Thunderstorm WarningFFCBibb, Crawford, Macon, Peach, Taylor48 min
Aug 14, 4:21 PM EDTSevere Thunderstorm WarningFFCBibb, Crawford, Houston, Jones, Peach, Twiggs and 1 more39 min
Aug 14, 4:34 PM EDTSevere Thunderstorm WarningFFCDooly, Houston, Pulaski41 min
Aug 14, 5:01 PM EDTSevere Thunderstorm WarningFFCBleckley, Houston, Laurens, Twiggs, Wilkinson29 min
Aug 14, 5:21 PM EDTSevere Thunderstorm WarningFFCBleckley, Johnson, Laurens, Twiggs, Washington, Wilkinson39 min
Aug 14, 5:46 PM EDTSevere Thunderstorm WarningFFCEmanuel, Glascock, Jefferson, Johnson, Laurens, Washington59 min
Aug 14, 6:25 PM EDTSevere Thunderstorm WarningFFCGlascock, Hancock, Jefferson, Warren, Washington35 min
Aug 14, 6:49 PM EDTSpecial Weather StatementFFCJefferson11 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.